The US Drug Enforcement Administration issued a warning on March 21, 2023, about an increase in the trade of fentanyl adulterated with xylazine, which may increase the risk of overdosing on an already lethal drug. Xylazine is appear more and more intra-US supply of illicit opioids such as fentanyl and heroin. The agency noted that it has seized mixtures of xylazine and fentanyl in 48 of the 50 states.
Xylazine, commonly referred to as Calmis a drug counterfeiter – a substance deliberately added to a medicine to enhance its effects. Illegal drug makers can use xylazine, among other things prolong opioid highs or prevent withdrawal symptoms.
Like a doctor who cares for people taking fentanyl, I am concerned about the ways xylazine increases their risk of overdose. I’m even more concerned that misunderstandings about xylazine could make bystanders less likely to do so administer the life-saving drug naloxone (Narcan). during an overdose. If you suspect an overdose, calling emergency medical services and administering naloxone are still the critical first steps to saving a life.
Quiet overdoses and fentanyl
Xylazine was originally developed as a veterinary anesthetic. It was first identified as a counterfeiter in heroin supplies in the early 2000s. Although xylazine is not an opioid, it produces opioid-like effects, including sedation, slowed heart rate, and small pupils, similar to those produced in humans by its pharmaceutical cousin clonidine. The use of xylazine is also associated with severe ulcers and infections of the skin and soft tissues.
Taking opioids with sedative medications such as xylazine increases the risk of a fatal overdose. Historically people who use drugs have not been informed that xylazine is in the drug stash and can’t tell if they’ve been exposed to it. Routine drug testing in the hospital does not detect xylazine, further complicating monitoring.
An overdose of xylazine rarely occurs in isolation. Detection of xylazine in heroin and fentanyl-related deaths in Philadelphia has increased from less than 2% before 2015 to more than 31% in 2019. Similarly, a study of 210 xylazine-associated deaths in Chicago from 2017 to 2021 found that fentanyl or a chemically similar substance was detected in 99.1% of overdoses. These data underscore the key role fentanyl plays in causing fatal overdoses in cases where xylazine is found, and anecdotal evidence suggests that the problem is only increasing.
Naloxone and xylazine
Unfortunately, the increasing awareness of xylazine has contributed to the myth of “naloxone-resistant” overdoses. Unlike opioid-only overdoses, patients who experience xylazine-associated overdoses may not wake up immediately following naloxone administration. While naloxone may not reverse the effects of xylazine, it is still capable of reversing the effects of the fentanyl it is commonly mixed with and should be used in all suspected opioid overdoses.
The critical goal of administering naloxone is to prevent patients from dying from dangerously low respiratory rates. Bystanders who suspect an overdose always have to call 112 to call in experts in case treatment is needed.